Nebraska, 2025High Wind in Nebraska, June 22, 2025
June 22, 2025 · NWS GLD · 1 event in 1 county or zone
High winds developed across the area during the day and continued through the evening of the 22nd. The strongest non thunderstorm wind gust that was recorded was a 58 mph gust in McCook.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed across the area during the day and continued through the evening of the 22nd. The strongest non thunderstorm wind gust that was recorded was a 58 mph gust in McCook.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 22, 5:01 PM CST, 2 hours 37 minutes earlier. Its key messages:
- Very hot temperatures will persist today. Air temperatures and heat indices between 95 and 103 will increase the risk for heat related illness. While fuels are not particularly conducive to explosive fire growth, hot temperatures, breezy southwest winds and low relative humidity will, nevertheless, result in an enhanced fire danger today.
- Storms may develop in western KS this afternoon, mainly along and east of a line from Tribune to Oberlin. Damaging winds and isolated hail may accompany stronger storms. Some blowing dust may also develop with stronger outflows. However, there is low confidence in storm development and coverage.
- A cold front will result in cooler temperatures on Monday. Storms will develop along the front Monday afternoon south of Interstate 70, or perhaps just south of the area. Uncertainty regarding frontal position leads to low confidence in severe threat, though there is a marginal risk for wind, hail and a tornado should storms develop in the area.
- Storm chances continue into Tuesday as the front retreats north as a warm front. There is a marginal risk for severe storms near the front Tuesday afternoon and evening for wind and hail, mainly north of Interstate 70 into southwest Nebraska.
Area forecast discussion, Jun 22, 5:01 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
501 PM MDT Sun Jun 22 2025
.KEY MESSAGES...
- Very hot temperatures will persist today. Air temperatures and
heat indices between 95 and 103 will increase the risk for
heat related illness. While fuels are not particularly
conducive to explosive fire growth, hot temperatures, breezy
southwest winds and low relative humidity will, nevertheless,
result in an enhanced fire danger today.
- Storms may develop in western KS this afternoon, mainly along
and east of a line from Tribune to Oberlin. Damaging winds and
isolated hail may accompany stronger storms. Some blowing
dust may also develop with stronger outflows. However, there
is low confidence in storm development and coverage.
- A cold front will result in cooler temperatures on Monday.
Storms will develop along the front Monday afternoon south of
Interstate 70, or perhaps just south of the area. Uncertainty
regarding frontal position leads to low confidence in severe
threat, though there is a marginal risk for wind, hail and a
tornado should storms develop in the area.
- Storm chances continue into Tuesday as the front retreats
north as a warm front. There is a marginal risk for severe
storms near the front Tuesday afternoon and evening for wind
and hail, mainly north of Interstate 70 into southwest
Nebraska.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 145 PM MDT Sun Jun 22 2025
Isolated to widely scattered convection expected to initiate by
21-22z this afternoon along a dry line that winds its way along
and just east of the Colorado/Kansas border. Environment will be
moderately unstable but with weak shear and weakly forced, with
perhaps a weak wave embedded in the southwest flow aloft helping
some. Main hazards as storms move east through early this
evening will be damaging wind gusts and blowing dust, with only
a low risk for hail should an updraft briefly become more
organized. Storms should end by 02z, with better coverage
staying north of the area along/north of a cold front. The front
will move south tonight with convective outflow, with perhaps a
few isolated showers, reaching a Norton to Tribune line by 12z.
Lows will range from the lower 50s in northeast Colorado behind
the front to the lower 70s ahead of it.
The front continues south tomorrow and by 21z lies near or just
south of the area. Convection will initiate along the front
around that time in a moderately unstable and weakly sheared
environment. North of the front shear increases but SBCAPE
quickly diminishes. So, greatest risk for severe storms will be
near the front in extreme southern areas or perhaps just south
of the area. North of the front, low clouds will persist through
the morning, but then some afternoon clearing may allow weak
instability to develop and widely scattered storms, possibly
elevated. The severe risk will be marginal at best, depending on
the instability. Hedged high temperatures somewhat on the cooler
side due to expected cloud cover, ranging from the upper 60s and
lower 70s where clouds persist to the upper 70s and lower 80s
closer to the front. Precipitation will gradually move east
Monday night with lows in the 50s and 60s.
Front begins to move north as a warm front Tuesday morning with
lingering showers and isolated thunderstorms. Model differences
begin to show up Tuesday afternoon with location of the
retreating front. GFS has it further north into central
Nebraska, NAM has it further south near the Kansas border, ECMWF
splits the difference. Instability axis will be along/north of
the front where there will be a marginal risk for hail and wind,
but deep layer shear will be a limiting factor at only around
20-30 kts. High temperatures will be near normal in the mid to
upper 80s. Precipitation gradually pulls away to the north
Tuesday night with the front. Lows will be in the 60s.
Wednesday shows a broad southerly flow at the surface with dew
points in the 50s and 60s. Southwest flow continues aloft with
a weak wave likely embedded. That should be enough to for more
typical afternoon and evening storm initiation. There is wide
discrepancy in the model forecasts of instability, but given
the moist low levels would expect at least some weak to moderate
instability to develop as temperatures warm into the upper 80
and lower 90s. Deep layer shear ranges from only 10 kts in
southern areas but up to 30 kts in northern areas, so may see a
few stronger updrafts with a marginal severe risk, best chances
in the north. Storms then move to the northeast in the evening
and gradually end in the evening. Lows will be in the 50s and
60s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Issued at 145 PM MDT Sun Jun 22 2025
Thursday will see the southwest flow begin to weaken, but
appears to be another wave coming out of Colorado in the
afternoon for shower and thunderstorm chances. Instability and
shear parameters will be marginal at best for organized
updrafts, again slightly favoring northern areas where shear
will be better. Temperatures will be near normal with highs in
the upper 80s and lows in the 50s and 60s.
Friday through Sunday...the flow aloft weakens considerably with
a broad ridge developing across the southern CONUS. Thunderstorm
chances will be more widely scattered and less organized, mainly
diurnally driven in the typical afternoon and evening hours.
Temperatures will be above normal with highs in the low to mid
90s and lows mainly in the 60s.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 501 PM MDT Sun Jun 22 2025
VFR expected to prevail through tonight at both KGLD and KMCK.
There is a low probability, less than 20%, of a thunderstorm
impacting either terminal through about 03z tonight. Brief
gusty winds would be the main impact if that were to occur. A
cold front will move through both terminals overnight with a
wind shift to the northwest and then north. Low clouds will move
in behind the front by around 12z and persist through Monday
afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...024
LONG TERM...024
AVIATION...024
Hazardous weather outlook, Jun 22, 1:57 PM CST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
157 PM MDT Sun Jun 22 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
157 PM MDT Sun Jun 22 2025 /257 PM CDT Sun Jun 22 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Storms may develop in western Kansas this afternoon, mainly along
and east of a line from Tribune to Oberlin. Damaging winds and large
hail may accompany stronger storms. Low confidence in storm
coverage. Significant reductions in visibility associated with
blowing dust are possible in vicinity of any storms. Outside of
storms, breezy southwest winds will, no doubt, result in haze and
localized reductions in visibility, similar to yesterday.
While fuels are not conducive for explosive fire growth, hot
temperatures, dry conditions and breezy southwest winds could make
fires grow out of control.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A cold front will progress southward through the Tri-State area on
Monday. If the front is still in the area during the afternoon,
storms that develop along it will be capable of producing large
hail, damaging winds and locally heavy rainfall.
The front returns north as a warm front on Tuesday. Additional
thunderstorms are likely in the afternoon near the front, with best
chances north of Interstate 70, with a marginal risk for severe
storms capable of producing wind and large hail through the evening
hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Jun 22, 4:13 PM CST, 3 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
413 PM MDT Sun Jun 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Wildfire 16 N Cheyenne Wells 39.05N 102.35W
06/22/2025 Kit Carson CO Law Enforcement
Fire reported in wheat field near a wind
turbine.
&&Local storm report, Jun 22, 6:28 PM CST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
628 PM MDT Sun Jun 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Non-Tstm Wnd Gst 2 E Mccook 40.20N 100.58W
06/22/2025 M55 MPH Red Willow NE ASOS
ASOS station KMCK McCook Airport.
&&
CALocal storm report, Jun 22, 6:59 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
659 PM MDT Sun Jun 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Non-Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
06/22/2025 M58 MPH Sherman KS ASOS
ASOS station KGLD Goodland measure an
instant gust of 50 knots.
&&
CALocal storm report, Jun 22, 7:02 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
702 PM MDT Sun Jun 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM Non-Tstm Wnd Gst 9 WSW Winona 39.00N 101.39W
06/22/2025 M60 MPH Logan KS Mesonet
UP840 recorded 60 MPH gust.
&&
CAHigh Wind, Red Willow
- When
- June 22, 7:38 PM CST
- Where
- Red Willow forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
The ASOS at the McCook Airport (KMCK) reported a 58 mph wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, June 22, 20253 deaths · 2 injured · $717,000 · EF1 · 34 events
- Flash Flooding and Flood in New York, June 22 to 23, 2025$1.3 million · 16 events
- Heat in Mississippi, June 22 to 26, 2025110 events
- Heat in Tennessee, June 22 to 26, 2025105 events
- Flood in Alaska, June 22 to 30, 2025$1.0 million · 1 event
- Damaging Winds and Heavy Rain in New York, June 22, 2025$40,000 · 50 kt wind · 33 events
- Flash Flooding and Hail in New Mexico, June 22 to 25, 2025$55,000 · 1 in hail · 22 events
- Excessive Heat and Heat in New York, June 22 to 25, 202557 events
- Hail and Damaging Winds in Nebraska, June 22, 2025$90,000 · 3 in hail · 7 events
- Heat in Arkansas, June 22 to 26, 202550 events
- Damaging Winds in Alabama, June 22, 2025$34,000 · 52 kt wind · 8 events
- Tornadoes and Damaging Wind in Minnesota, June 22, 2025EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267028.